Smoothing Methods for Nonlinear Complementarity Problems

  • Mounir HaddouEmail author
  • Patrick Maheux


In this paper, we present some new smoothing techniques to solve general nonlinear complementarity problems. Under a weaker condition than monotonicity as on the original problems, we prove convergence of our methods. We also present an error estimate under a general monotonicity condition. Some numerical tests confirm the efficiency of the proposed methods.


Complementarity problem Smoothing function Error estimate Trajectory 



The authors would like to thank anonymous referees and editors for their kind and helpful remarks and comments. The first author is partially supported by the ANR (Agence Nationale de la Recherche) through HJnet project ANR-12-BS01-0008-01.


  1. 1.
    Ferris, M.C., Mangasarian, O.L., Pang, J.-S. (eds.): Complementarity: Applications, Algorithms and Extensions. Papers from the International Conference on Complementarity (ICCP99). Applied Optimization, vol. 50. Kluwer Academic, Dordrecht (2001) Google Scholar
  2. 2.
    Ferris, M.C., Pang, J.S.: Engineering and economic applications of complementarity problems. SIAM Rev. 39(4), 669–713 (1997) CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Cottle, R.W., Pang, J.-S., Stone, R.E.: The Linear Complementarity Problem. Classics in Applied Mathematics, vol. 60. SIAM, Philadelphia (2009) CrossRefzbMATHGoogle Scholar
  4. 4.
    Seetharama Gowda, M., Tawhid, M.A.: Existence and limiting behavior of trajectories associated with P 0-equations. Computational optimization—a tribute to Olvi Mangasarian, Part I. Comput. Optim. Appl. 12(1–3), 229–251 (1999) CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Crouzeix, J.-P.: Pseudomonotone variational inequality problems: existence of solutions. Math. Program. 78, 305–314 (1997) zbMATHMathSciNetGoogle Scholar
  6. 6.
    Auslender, A., Cominetti, R., Haddou, M.: Asymptotic analysis for penalty and barrier methods in convex and linear programming. Math. Oper. Res. 22(1), 43–62 (1997) CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Haddou, M.: A new class of smoothing methods for mathematical programs with equilibrium constraints. Pac. J. Optim. 5(1), 86–96 (2009) MathSciNetGoogle Scholar
  8. 8.
    Ben-Tal, A., Teboulle, M.: A smoothing technique for nondifferentiable optimization problems. In: Dolecki (ed.) Optimization, Lectures Notes in Mathematics, vol. 1405, pp. 1–11. Springer, New York (1989) Google Scholar
  9. 9.
    Huang, C., Wang, S.: A power penalty approach to a nonlinear complementarity problem. Oper. Res. Lett. 38(1), 72–76 (2010) CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Li, D.-h., Zeng, J.-p.: A penalty technique for nonlinear problems. Appl. Comput. Math. 16(1), 40–50 (1998) zbMATHMathSciNetGoogle Scholar
  11. 11.
    Ding, J., Yin, H.: A new homotopy method for nonlinear complementarity problems. Numer. Math. J. Chin. Univ. (Engl. Ser.) 16(2), 155–163 (2007) zbMATHMathSciNetGoogle Scholar
  12. 12.
    Kojima, M., Shindo, S.: Extensions of Newton and quasi-Newton methods to systems of PC1 equations. J. Oper. Res. Soc. Jpn. 29, 352–374 (1986) zbMATHMathSciNetGoogle Scholar
  13. 13.
  14. 14.
    Harker, P.T.: Accelerating the convergence of the diagonalization and projection algorithms for finite-dimensional variational inequalities. Math. Program. 48, 29–59 (1990) Google Scholar
  15. 15.
    Facchinei, F., Pang, J.S.: Finite-Dimensional Variational Inequalities and Complementarity Problems, vols. I, II. Springer Series in Operations Research. Springer, New York (2003) Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.UMR-CNRS 6625INSA-IRMARRennesFrance
  2. 2.MAPMO, UMR-CNRS 7349, Fédération Denis PoissonUniversité d’OrléansOrléansFrance

Personalised recommendations